Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 339, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Oct 23, 2004, 10:26 AM CDT for Fayette County, Lavaca County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 23, 2004, 10:26 AM CDT (15:26 UTC)
- Expired
- Oct 23, 2004, 1:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Counties, with a storm outline in the text
Counties Fayette County, TX, Lavaca County, TX
The radar
The Austin/San Antonio radar (KEWX), 110 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 3.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1428 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEWX 231527
FFWSAT
TXC149-285-231830-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1026 AM CDT SAT OCT 23 2004
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
FAYETTE
LAVACA
* UNTIL 130 PM CDT
* AT 1025 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AREAS OF RAIN...HEAVY AT TIMES...FROM SHOWERS AND THUNDERSTORMS
OVER PARTS OF FAYETTE AND LAVACA COUNTIES. MOVEMENT WAS EAST AT
20 MPH.
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PARTS OF FAYETTE AND
LAVACA COUNTIES FOR THE NEXT 1 TO 2 HOURS. RAINFALL AMOUNTS OF 1 TO
3 INCHES IS LIKELY.
HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
- DONT DROWN.
LAT...LON 2907 9693 2939 9723 2958 9720 2965 9714
2979 9731 3004 9704 3015 9680 3014 9672
3016 9670 3011 9664 3007 9665 2996 9658
2963 9687 2934 9658
$$1 follow-up statement
000
WGUS74 KEWX 231740
FFSSAT
TXC149-285-231755-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1240 PM CDT SAT OCT 23 2004
...FLASH FLOOD WARNING IS CANCELLED FOR FAYETTE AND LAVACA COUNTY...
THE FLASH FLOOD WARNING FOR FAYETTE AND LAVACA COUNTY HAS BEEN
CANCELLED. HEAVY RAINS...THAT AFFECTED THE AREA IN THE
MORNING...HAVE MOVED EAST AND SOUTH OF FAYETTE AND LAVACA COUNTY.
LAT...LON 2907 9693 2939 9723 2958 9720 2965 9714
2979 9731 3004 9704 3015 9680 3014 9672
3016 9670 3011 9664 3007 9665 2996 9658
2963 9687 2934 9658
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 9:45 AM CDT, 41 minutes earlier.
Area forecast discussion, Oct 23, 9:45 AM CDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 945 AM CDT SAT OCT 23 2004 .UPDATE DISCUSSION... AREAWIDE DOPPLER RADAR CONTINUE TO SHOW SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST WARNING AREA. A FLASH FLOOD WATCH IS IN EFFECT FOR THE EASTERN COUNTIES OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY INCLUDING THE ESCARPMENT COUNTIES BETWEEN AND INCLUDING SAN ANTONIO AND AUSTIN. SURFACE BOUNDARIES ACROSS THE REGION WILL CONTINUE TO BE THE FOCUS FOR ADDITIONAL DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON. DEEP SURFACE MOISTURE INPLACE DUE TO THE DOMINANCE OF A EAST GULF RIDGE. UPPER-AIR OBSERVATIONS FROM CORPUS CHRISTI HAVE PWS OF 1.69 INCHES AND SOUTHERLY WINDS FROM THE SURFACE TO 850MBS. DEL RIO HAS A PW OF 1.59 INCHES WITH A VERY MOIST ATMOSPHERE FROM THE SURFACE TO 500MBS. LOTS OF MOISTURE IN THE ATMOSPHERE FOR SURFACE BOUNDARIES TO FOCUS ON IN THE DEVELOPMENT OF THUNDERSTORMS. A UPPER-AIR ANALYSIS REFLECTS A 500MB TROF OVER THE WEST TEXAS INTO NORTHEAST MEXICO MOVING EAST AROUND 20 MPH. THIS TROF WILL SWING ACROSS SOUTH CENTRAL TEXAS TODAY WITH CONVECTIVE ACTIVITY DECREASING OVER THE WESTERN COUNTIES THIS AFTERNOON AND PROGRESSING EASTWARD. HOWEVER...THE DEEP LOW LEVEL MOISTURE INPLACE AND AFTERNOON HEATING WILL CONTINUE THE THREAT OF THUNDERSTORMS THROUGH THE EVENING HOURS AND ONCE AGAIN ON SUNDAY. THE GFS AND ETA MODEL GUIDANCE ARE IN AGREEMENT WITH THE CURRENT WEATHER PATTERN OVER THE REGION. HOWEVER...MODELS DISAGREE WITH THE 24 HOUR SOLUTION. THE GFS CONTINUES THE CONVECTIVE WEATHER THROUGH THE AFTERNOON AND EVENING HOURS WITH ANOTHER SHOT OF THUNDERSTORMS SUNDAY. THE UPPER TROF MOVEMENT AND DECREASING RAIN AND CLOUDS BEHIND THE TROF ARE ALSO FOLLOWING THE GFS. THE GFS ALSO SHOWS A REDEVELOPMENT OF THUNDERSTORMS ON SUNDAY. DUE TO THE GFS MODEL CONFIRMING THE PAST AND CURRENT WEATHER CONDITIONS AND LOOKING AT THE TRENDS OVER THE NEXT FEW PERIODS...SEE NO REASON TO MAKE ANY SIGNIFICANT CHANGES TO THE EARLY MORNING FORECAST PACKAGE. THE CONVECTION OVER THE EASTERN COUNTIES IS MOVING OFF THE THE EAST. THE FLASH FLOOD WATCH OVER THE EASTERN COUNTIES WILL EXPIRE AT 12 NOON. THE ADDITIONAL RAINS EXPECTED THIS AFTERNOON WILL BE THE LOCALIZED. AS THE SOUTHERLY LOW LEVEL FLOW RE-ESTABLISHES ITSELF THIS AFTERNOON AND TONIGHT ACROSS EAST TEXAS...LOOKING FOR ISOLATED AND SCATTERED SHOWERS AND THUNDERSTORMS FOR THIS EVENING AND TONIGHT. AS FOR TOMORROW...SUNDAY...LOOKING FOR ANOTHER TROF TO MOVE ACROSS THE CENTRAL AND NORTHERN SECTIONS OF THE STATE AND THIS WILL GIVE SOUTH CENTRAL TEXAS YET ANOTHER SHOT OF PRECIPITATION...MAINLY THROUGH THE AFTERNOON PERIODS WITH THE HIGHER CHANCES OVER THE EASTERN COUNTIES. && .EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH NOON FOR EASTERN COUNTIES...BURNET TO SAN ANTONIO TO LAGRANGE. &&
Hazardous weather outlook, Oct 23, 5:41 AM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 541 AM CDT SAT OCT 23 2004 TXZ171>173-183>194-202>209-217>225-228-241100- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- 541 AM CDT SAT OCT 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE... A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR THE EASTERN HALF OF SOUTH CENTRAL TEXAS...EXCLUDING COUNTIES SOUTH OF INTERSTATE 10. STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT HEAVY RAIN IS LIKELY IN THE WATCH AREA. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE COMMON...WITH LOCALLY HIGHER AMOUNTS. THE HEAVY RAIN THREAT WILL PEAK THIS MORNING AND TREND DOWN THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... DAYTIME THUNDERSTORMS ARE FORECAST ON SUNDAY...WITH FLASH FLOODING POSSIBLE GIVEN ALREADY SATURATED GROUNDS. ANOTHER STORM SYSTEM WILL APPROACH THE AREA LATE ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Oct 23, 7:28 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
728 AM CDT SAT OCT 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD MEDINA 29.80N 99.25W
10/23/2004 BANDERA TX LAW ENFORCEMENT
BARRICADES UP ON NUMEROUS LOW WATER CROSSINGS AND LOW
LYING AREAS IN THE MEDINA AREA.
0300 AM FLASH FLOOD BOERNE 29.80N 98.74W
10/23/2004 KENDALL TX LAW ENFORCEMENT
BARRICADES UP ON NUMEROUS LOW WATER CROSSINGS AND LOW
LYING AREAS COUNTY WIDE.
0540 AM FLASH FLOOD SAN MARCOS 29.88N 97.93W
10/23/2004 HAYS TX LAW ENFORCEMENT
NUMEROUS BARRICADES UP COUNTY WIDE.
0200 AM FLASH FLOOD MEDINA 29.80N 99.25W
10/23/2004 BANDERA TX LAW ENFORCEMENT
BARRICADES UP ON NUMEROUS LOW WATER CROSSINGS AND LOW
LYING AREAS.
0300 AM FLASH FLOOD BOERNE 29.80N 98.74W
10/23/2004 KENDALL TX LAW ENFORCEMENT
BARRICADES UP ON NUMEROUS LOW WATER CROSSINGS AND LOW
LYING AREAS COUNTY WIDE.
0540 AM FLASH FLOOD SAN MARCOS 29.88N 97.93W
10/23/2004 HAYS TX LAW ENFORCEMENT
BARRICADES UP ON NUMEROUS LOW WATER CROSSINGS AND LOW
LYING AREAS COUNTY WIDE.
&&
DCLocal storm report, Oct 23, 7:55 AM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
755 AM CDT SAT OCT 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 AM FLASH FLOOD NEW BRAUNFELS 29.70N 98.12W
10/23/2004 COMAL TX LAW ENFORCEMENT
OLD FM 306 AND FM 483 FLOODED.
&&
DCThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 9:58 PM CDT | Severe Thunderstorm Warning | EWX | Llano | 47 min |
| Oct 22, 10:37 PM CDT | Severe Thunderstorm Warning | EWX | Burnet | 53 min |
| Oct 23, 12:03 AM CDT | Flash Flood Warning | EWX | Bandera | 3 hr |
| Oct 23, 12:42 AM CDT | Flash Flood Warning | EWX | Kendall | 3 hr |
| Oct 23, 1:10 AM CDT | Flash Flood Warning | EWX | Kerr | 2 hr |
| Oct 23, 3:37 AM CDT | Flash Flood Warning | EWX | Kendall | 3 hr |
| Oct 23, 3:46 AM CDT | Flash Flood Warning | EWX | Blanco | 3 hr |
| Oct 23, 5:25 AM CDT | Flash Flood Warning | EWX | Comal, Hays | 3 hr |
| Oct 23, 6:25 AM CDT | Flash Flood Warning | EWX | Kendall | 2 hr |
| Oct 23, 8:18 AM CDT | Flash Flood Warning | EWX | Caldwell, Gonzales, Guadalupe | 3 hr |
| Oct 23, 4:50 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa | 55 min |
| Oct 23, 5:45 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa | 45 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.